People with diabetes get hypoglycemia (low blood sugar) when their bodies don’t have enough sugar to use as fuel.
It can happen for several reasons, including diet, some medications and conditions, and exercise.
If you get hypoglycemia, write down the date and time when it happened and what you did. Share your record with your doctor, so she can look for a pattern and adjust your medications.
Call your doctor if you have more than one unexplained low blood sugar reaction in a week.
Most people feel symptoms of hypoglycemia when their blood sugar is 70 milligrams per deciliter (mg/dL) or lower.
Each person with diabetes may have different symptoms of hypoglycemia. You’ll learn to spot yours.
Early symptoms include:
Without treatment, you might get more severe symptoms, including:
Ask your doctor if any of your medicines can cause low blood sugar.
Insulin treatment can cause low blood sugar, and so can a type of diabetes medications have called “sulfonylureas.”
Commonly used sulfonylureas include:
Older, less common sulfonlyureas tend to cause low blood sugar more often than some of the newer ones. Examples of older drugs include:
You can also get low blood sugar if you drink alcohol or take allopurinol (Zyloprim), aspirin, probenecid (Benemid, Probalan), or warfarin (Coumadin) with diabetes medications.
You shouldn’t get hypoglycemia if you take alpha-glucosidase inhibitors, biguanides (such as metformin), and thiazolidinediones alone, but it can happen when you take them with sulfonylureas or insulin.
You can get low blood sugar if you take too much insulin for carbohydrates you eat or drink.
For instance, it can happen:
If you have diabetes and think you have hypoglycemia, check your blood sugar level.
Do your levels often drop after meals that include a lot of sugars? Change your diet. Avoid sugary foods and eat frequent small meals during the day.
If you get low blood sugar when you haven’t eaten, have a snack before bedtime, such as a protein or a more complex carbohydrate.
Your doctor may find that you take too much insulin that peaks toward the evening-to-morning hours. In that case, she may lower your insulin dose or change the time when you get your last dose of it.
First, eat or drink 15 grams of a fast-acting carbohydrate, such as:
Fifteen minutes after you’ve eaten a food with sugar in it, check your blood sugar again. If your blood sugar is still less than 70 mg/dL, eat another serving of one of the foods listed above. Repeat these steps until your sugar becomes normal.
Hypoglycemia may make you pass out. If so, you’ll need someone to give you a glucagon injection.
Glucagon is a prescription medicine that raises blood sugar, and you may need it if you have severe hypoglycemia. It’s important that your family members and friends know how to give the injection in case you have a low blood sugar reaction
If you see someone having a severe hypoglycemic reaction, call 911 or take him or her to the nearest hospital for treatment. Do not try to give an unconscious person food, fluids, or insulin, as they may choke.
It’s very dangerous. If you’re driving and you have hypoglycemia symptoms, pull off the road, check your blood sugar, and eat a sugary food. Wait at least 15 minutes, check your blood sugar, and repeat these steps if necessary. Eat a protein and carbohydrate source (such as peanut butter crackers or cheese and crackers) before you drive on.
Be prepared. Always keep a sugar source in your car for emergencies.
If you have diabetes, ways you can prevent hypoglycemia include: